Misoprostol is an important drug in obstetrics and gynecology because of its uterotonic and cervical-ripening activities. The side effects are dose-related, usually transitory, and well tolerated. The toxic dosage in humans is unknown, and there is no specific antidote.CASE:
An adolescent developed upper gastrointestinal bleeding after self-medication with misoprostol orally (12 mg) to cause abortion. She presented with multiorgan failure, acute abdominal signs, and hemodynamic instability. Emergency laparotomy showed gastric and esophageal necrosis. After several episodes of cardiac arrest, and despite resuscitation efforts, the patient died.CONCLUSION:
Temporal relationship (48 hours after the beginning of medication) strongly suggests that misoprostol was the agent directly involved in the maternal death. The mechanism implicating misoprostol in gastrointestinal ischemia and necrosis is unknown.